Associate Professor of Medicine,
Université de Montréal
Head of Cardiology
Manager of the CV Program,
Centre Hospitalier de l’Université de Montréal (CHUM)
How common is ACE-inhibitor-induced cough, and how should I manage this in a patient with hypertension?
Cough is a relatively common adverse effect associated with ACE inhibitors. The incidence has been reported to vary from 5% to 35% of treated patients, and has been observed to be higher in women than in men and in non-smokers compared to smokers.1 Ethnicity also seems to play a role, although this has not been completely defined. For example, Asian populations, such as ethnic Chinese,1 and black patients2 are known to be at higher risk.
The impact of ACE-inhibitor-induced cough extends beyond the irritation and discomfort for the patient in question. In a chronic, largely asymptomatic condition like hypertension, optimizing adherence to pharmacotherapy is crucial. As with any bothersome drug-induced adverse event, ACE-inhibitor-induced cough may cause patients to take their medication less frequently than prescribed, or discontinue it altogether.
For patients in whom the cough is persistent or intolerable, evidence-based recommendations for the management of ACE-inhibitor-induced cough recommend switching to an ARB or to another appropriate agent from another drug class.
The 2015 Canadian Hypertension Education Program (CHEP) does not make any specific recommendations with respect to ACE-inhibitor-induced cough.3 Rather, CHEP recommends that the choice of first-line antihypertensive monotherapy be made from among the following five classes of drugs: ACE inhibitors (in non-black patients), ARBs, beta-blockers (in patients younger than 60 years), long-acting CCBs or thiazide-like diuretics;3 and that, for patients who experience adverse effects with a first-line agent, that agent should be replaced with another first-line option.
An ARB is a logical choice for patients who do not tolerate ACE inhibitors. A meta-analysis of studies investigating ARBs among patients who were intolerant of ACE inhibitors found that ARBs were associated with drug discontinuation and cough risk rates similar to placebo.4
1. Dicpinigaitis PV. Angiotensin-converting enzyme inhibitor-induced cough: ACCP evidence-based clinical practice guidelines. Chest 2006; 129 (1 Suppl):169S-173S.
2. Elliot WJ. Higher incidence of discontinuation of angiotensin converting enzyme inhibitors due to cough in black subjects. Clin Pharmacol Ther 1996; 60(5):582-8.
3. Canadian Hypertension Education Program (CHEP). The 2015 Canadian Hypertension Education Program Recommendations. Available at: www.hypertension.ca. Accessed July 2015.
4. Caldeira D, David C, Sampaio C. Tolerability of angiotensin-receptor blockers in patients with intolerance to angiotensin-converting enzyme inhibitors: a systematic review and meta-analysis. Am J Cardiovasc Drugs 2012; 12(4):263-77.
Development of this article was sponsored by Merck Canada Inc. The author had complete editorial independence in the development of this article and is responsible for its accuracy. The sponsor exerted no influence in the selection of the content or material published.